Exanthematous, or morbilliform, eruptions are the most common of all medication-induced eruptions. They consist of red blanching macules and papules that begin on the head and trunk and spread symmetrically caudally and to the proximal extremities. In severe eruptions, lesions coalesce and may lead to generalized erythroderma. Palms, soles, and mucous membranes may also be involved. Pruritus is common, and fever may occur in more severe reactions.
Onset is usually within 7-14 days of initiating a medication, although it is not uncommon for exanthematous penicillin reactions to develop after 2 weeks from the onset of exposure. Scarlatiniform (pinpoint papular), sandpapery-feeling erythematous lesions may also be caused by medications. In dark-skinned children, postinflammatory hyper- or hypopigmentation may take weeks to months to resolve.
Almost any oral agent can cause an exanthematous reaction, but they are most commonly seen with the use of antibiotics (penicillins and sulfas), allopurinol, phenytoin, barbiturates, chlorpromazine, carbamazepine, gold, d-penicillamine, captopril, naproxen, and piroxicam, among others.
ICD10CM: L27.0 – Generalized skin eruption due to drugs and medicaments taken internally
Below is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.
Exanthematous drug eruptions (also known as morbilliform or maculopapular drug eruptions) are skin rashes that are caused by allergies to medications. When a person has an allergic reaction to a medication, the body's immune cells multiply, move into the skin, and release chemicals that cause itchiness and redness of the skin.
The rash often looks like flat red spots and small bumps that arise on the chest or back and spread symmetrically (to both sides of the body) to involve the upper arms and thighs. In severe eruptions, the spots can blend together and form large areas of red skin. Palms, soles, and the inside of the mouth may also be involved. Itching is common, and fever may occur in more severe reactions. The rash usually starts within 7-14 days of beginning a medication.
Almost any oral medication (medication taken by mouth) can cause an exanthematous reaction, but these rashes are most commonly seen with the use of antibiotics (especially penicillins and sulfonamides, or "sulfas"), allopurinol, phenytoin, barbiturates, chlorpromazine, carbamazepine, gold, d-penicillamine, captopril, naproxen, and piroxicam, among others.
Who’s At Risk
Anyone starting a new medication can have an exanthematous drug eruption. People with low immune status (especially people with HIV infection, bone marrow transplants, and infectious mononucleosis) are at especially high risk. That being said, the majority of these rashes occur in people with normal immune status who happen to be allergic to a certain type of medication.
Signs & Symptoms
The rash looks like red spots and bumps that start on the chest and back and then spread to the upper arms and thighs. It may be a deep red color and can even become purple in areas of pressure (back, buttocks). When pressure is applied to one of the areas, the area will temporarily become less red. Most medication-induced exanthematous rashes fade within a week after the drug is stopped. As the rash goes away, the skin affected by the rash may start to peel or flake off.
Stopping the medication is the most important step. After stopping the medication, it may take 7-14 days more for the rash to completely go away. During this time, you can apply lotion to the affected areas. Benadryl at bedtime (if age appropriate) may help with itching.
After the medication has been stopped and the rash has resolved, the specific medication should generally be avoided because if the medication is taken again, the rash could be more severe the next time.
When to Seek Medical Care
If a fever, a rash in the mouth, or blisters develop, seek immediate medical care.
When a child develops a rash after starting a new medication, parents should immediately notify the doctor.
For the most part, this is a diagnosis that a physician can make based on looking at the rash. A skin biopsy is not needed.
Your physician will advise:
Stop taking the medication that caused the rash.
Antihistamines for itching if age appropriate (eg, hydroxyzine [Vistaril, Atarax] or cetirizine [Zyrtec]).